Colorado, 2023

High Wind in Colorado, February 22, 2023

February 22, 2023 · NWS GJT · 2 events in 2 counties and zones

Winds increased as yet another upper level trough and associated cold front dropped into the Great Basin. This led to some stronger winds across west-central Colorado.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Winds increased as yet another upper level trough and associated cold front dropped into the Great Basin. This led to some stronger winds across west-central Colorado. Some stronger gusts met high wind criteria, or 58 mph, in the Debeque to Silt Corridor and the Central Gunnison and Uncompahgre River Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 22, 11:08 AM MST, 44 minutes earlier.

Area forecast discussion, Feb 22, 11:08 AM MST, 44 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1108 AM MST Wed Feb 22 2023

.SHORT TERM...(Today through Thursday)
Issued at 139 AM MST Wed Feb 22 2023

Precipitation has begun to make it to the ground over the last
several hours, with the higher terrain seeing snow and the valley
locations with rain. Winds have also started to pick up, with
widespread reports of gusts in the 40-50 mph range over the last
several hours. Conditions are only expected to deteriorate from here
on out. The Isentropic Upglide that's powering the ongoing
precipitation will give way to instability driven convective
precipitation as the cold front approaches eastern Utah and western
Colorado.

Models have been quite consistent with showing a potent frontal band
developing right around sunrise on the western border of the CWA. A
dry slot ahead of this band will help steepen lapse rates and
increase the amount of available instability to feed this band.
That, combined with continually strengthening winds throughout the
morning hours, has model snow squall parameters maxed out across the
area for much of the day. The main frontal band is expected to power
across the CWA between about 13z and 21z, bringing intense snowfall,
strong, gusty winds, and near-whiteout conditions. It is not going
to be a fun day to be out travelling. This will be the period where
the valleys are likely to see snowfall, as the intense precipitation
brings temperatures down and allows a changeover from rain to snow.
However, accumulations are hard to pin down...that depends entirely
on the intensity of the band and where exactly it sets up.

Temperatures are currently quite mild across the region, but an
arctic airmass is lurking on the horizon. Expect temperatures to
begin a steady downward glide behind the frontal band this morning
as cold air advection picks up. This will also keep instability and
orographic showers going through the afternoon hours across the
entire area...the snow squall threat doesn't end with the passage of
the frontal band unfortunately. Snowfall across the higher terrain
will be more uniform thanks to a combination of colder air and good
orographics. That being said, the winds across the higher terrain
will be ripping through the day, with gusts in excess of 70 mph
across the highest elevations of the San Juans, and in excess of 50
mph across much of the rest of the higher terrain. This combined
with the snowfall will create whiteout conditions and extremely
difficult travel over the passes.

Conditions begin to ease up this evening, as the gradient aloft
begins to ease and the trough ejects into the Plains. Winds will
still be roaring across the San Juans, but for areas north and west
they will be steadily dropping through the night. Shower activity
will taper off as instability decreases, confining most snow showers
to the mountains. Deep, cold, Arctic air will filter south through
the night. Current guidance has low temperatures across northeast
Utah and northwest Colorado in the 0F to -10F range, but if skies
clear out behind the front, temperatures could easily plummet into
the -20F to -30F range. It's happened before, all that's needed is
fresh snow, clear skies, and post-frontal cold air advection. For
now though, banking on skies to remain cloudy and limit how far the
temperatures can fall. Lows across the rest of the region will range
from single digits above 0F where there's fresh snow to low 20s
across the desert valleys. Mountains and the usual cold spots such
as Gunnison will likely also see lows in that 0F to -10F range.

Moist southwest flow returns once again for the day Thursday as the
next low pressure drops south along the West Coast. Winds will
remain breezy, especially across the higher terrain of the San
Juans, but will be significantly less compared to Wednesday.
Likewise, orographic and instability showers will pick up once again
during the day Thursday, but will be considerably less intense when
compared to the day before. That said, areas that see these showers
could pick up an additional inch or two of snow. Temperatures on
Thursday will run 10-20 degrees below normal for late February.

.LONG TERM...(Thursday night through Tuesday)
Issued at 139 AM MST Wed Feb 22 2023

The closed low will be situated just off the coast of Oregon
Thursday night before it continues to sag south into Friday morning.
This will see unsettled southwest flow persist across eastern Utah
and western Colorado with a couple of weak perturbations tracking
across the region ahead of the parent trough. The first will
progress across the area Thursday night with a more substantial,
albeit still weak and progressive, vort max associated with the
secondary shortwave trekking overhead early to midday Friday. As a
result, scattered snow showers will prevail across the region,
favoring the higher terrain along the Continental Divide and the
southwest-facing slopes. Projected snow totals during the Thursday
night through Friday period look to be in the 2 to 5 inch range for
the mountains with some locally higher amounts in excess of 6 inches
possible. The valleys will pick up anywhere from a few tenths of an
inch up to 2 inches during this time, but these amounts are subject
to change considering the cold airmass in place. The jet rounding
the base of the upper level low will remain situated across the
majority of the forecast area, focused across southwest and west-
central Colorado. Jet dynamics will help enhance snowfall totals but
it will also lead to increased potential for blowing and drifting
snow as surface gusts will remain in the 25 to 35 mph range for many
valleys and exceed 45 mph in the mountains. For now, no additional
winter highlights have been issued for these subsequent shortwaves,
but further consideration will be given over the coming shifts given
the potential wind/snow impacts.

The second wave will slide east of the Divide Friday night, but flow
aloft will remain out of the southwest as the closed low continues
to drop south and settle off the coast of southern California. Drier
air will advect across the Western Slope into Saturday as a weak
transitory ridge builds overhead. The low will push inland across
the Desert Southwest Saturday night and into early Sunday morning.
Guidance generally hints at the system sliding across the Four
Corners region Sunday afternoon and evening, but there are some
discrepancies regarding if it will remain in tact as a closed low,
and where its center will be located. Regardless, unsettled
conditions will return to the forecast area late in the weekend as
this next system treks across the Four Corners, with additional
waves in its wake likely allowing showers to persist into the
Monday/Tuesday timeframe.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1108 AM MST Wed Feb 22 2023

Busy amendment day expected with this powerhouse storm going
through attm. Winds gusting 35 to 55 mph can be expected over many
airfields through sunset before those begin to wane. Flight
conditions could also go from VFR to LIFR in a matter of minutes
due to the intensity of the precipitation today. Overall
confidence high on impacts but very low on timing snow bands and
varying flight conditions. Improvement should come by sunrise in
many areas but linger over the mountain TAF sites into tomorrow.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning until 5 AM MST Thursday for COZ001>004-009-
     012-013-017>019-021>023.

     Winter Weather Advisory until 5 AM MST Thursday for COZ005-008-
     010-020.

     Wind Advisory until 4 PM MST this afternoon for COZ006-007.

     Wind Advisory until 10 PM MST this evening for COZ011-014.

UT...Winter Storm Warning until 5 AM MST Thursday for UTZ023-025-028.

     Winter Weather Advisory until 5 AM MST Thursday for UTZ022-024-
     029.

     Wind Advisory until 4 PM MST this afternoon for UTZ027.

     Wind Advisory until 5 PM MST this afternoon for UTZ022-029.

&&

SHORT TERM...BGB
LONG TERM...MMS
AVIATION...TGJT
Hazardous weather outlook, Feb 22, 3:06 AM MST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
306 AM MST Wed Feb 22 2023

COZ001>014-017>023-UTZ022>025-027>029-231015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
306 AM MST Wed Feb 22 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Widespread rain and snow showers, along with strong, gusty winds,
area ongoing across the area. Conditions will worsen through the
morning hours as a cold front approaches and pushes through the
area. Intense snowfall and gusty winds associated with the front
will bring the potential for snow squalls, as well as whiteout
conditions. The mountains will see blizzard like conditions
continuing through the day as winds in excess of 55mph and fresh
snow continue.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds will begin to relax and snow will taper on Thursday, with
only orographic and instability showers expected over the next few
days. Cold air will remain in place, although a gradual warming
trend will continue into the weekend. Unsettled weather will
return late in the weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 22, 9:10 AM MST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
910 AM MST WED FEB 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     HEAVY SNOW       1 WSW CORTEZ            37.34N 108.59W
02/22/2023  M5.0 INCH        MONTEZUMA          CO   CO-OP OBSERVER

            .44 INCHES SWE. FELL IN ONE HOUR.

&&

TGR
Special weather statement, Feb 22, 9:20 AM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
920 AM MST Wed Feb 22 2023

COZ003-007-009-013-221645-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Grand and Battlement Mesas CO-Debeque to Silt Corridor CO-
920 AM MST Wed Feb 22 2023

...A BAND OF HEAVY SNOW WILL AFFECT PARTS OF ROAN AND TAVAPUTS
PLATEAUS...FLAT TOPS...GRAND AND BATTLEMENT MESAS...AND DEBEQUE TO
SILT CORRIDOR COUNTIES...

HAZARDS...A band of heavy snow accompanied by winds of up to 50 MPH
which can rapidly reduce visibility to less than a quarter of a mile.

LOCATION AND MOVEMENT...At 920 AM MST, a band of heavy snow was along
a line extending from 18 miles west of Rifle to Parachute to near De
Beque to 9 miles northeast of Palisade and moving northeast at 45
MPH.

THIS BAND OF HEAVY SNOW WILL BE NEAR...
  Parachute around 925 AM MST.
  Rifle around 945 AM MST.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 71 and 92.
 Colorado 13 between mile markers 1 and 15.
 Colorado 65 between mile markers 54 and 57.

SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
may lead to accidents.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 3974 10775 3969 10772 3962 10772 3945 10777
      3934 10784 3926 10799 3917 10826 3934 10812
      3945 10808 3951 10807 3965 10810
TIME...MOT...LOC 1620Z 240DEG 38KT 3963 10810 3952 10808 3945 10809
3934 10813 3921 10824

Miller
Local storm report, Feb 22, 9:32 AM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
932 AM MST WED FEB 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 AM     NON-TSTM WND GST 2 NW MONTROSE           38.50N 107.90W
02/22/2023  M48 MPH          MONTROSE           CO   ASOS

            ASOS STATION KMTJ MONTROSE RGNL AIRPORT.

&&

TGR
Local storm report, Feb 22, 9:59 AM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
959 AM MST WED FEB 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     NON-TSTM WND GST 3 WSW OXFORD            37.15N 107.77W
02/22/2023  M54 MPH          LA PLATA           CO   ASOS

            ASOS STATION KDRO DURANGO LA PLATA CNTY
            AIRPORT.

&&

TGR
Local storm report, Feb 22, 10:13 AM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1013 AM MST WED FEB 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 AM     NON-TSTM WND GST 2 SE RIFLE              39.51N 107.75W
02/22/2023  M57 MPH          GARFIELD           CO   MESONET

            MESONET STATION RFEC2 RIFLE 2SE.

&&

TGR
Local storm report, Feb 22, 11:35 AM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1135 AM MST WED FEB 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     NON-TSTM WND GST 5 NW MACK               39.27N 108.93W
02/21/2023  M45 MPH          MESA               CO   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Gunnison and Uncompahgre River Basin

When
February 22, 11:52 AM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

A peak wind gust of 59 MPH was measured at the Jay RAWS site.

High Wind, Debeque to Silt Corridor

When
February 22, 4:09 PM MST
Where
Debeque to Silt Corridor forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

A peak wind gust of 62 MPH was measured by the automated weather station at Rifle Garfield County Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075003, 1075002.